Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 155, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 12, 2002, 5:44 PM CDT for Pontotoc County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2002, 5:44 PM CDT (22:44 UTC)
- Expired
- May 12, 2002, 6:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Pontotoc County, OK
The radar
The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1526 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 487 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 122244 SVROKC OKC123-122330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 544 PM CDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA * UNTIL 630 PM CDT * AT 544 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR VANOSS...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE ADA...BYNG...FRANCIS...ROFF AND VANOSS HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3493 9692 3454 9692 3482 9642 3491 9658
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:49 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 12, 3:49 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 349 PM CDT SUN MAY 12 2002 AS SEEMS TO BE PAR FOR THE COURSE LATELY...STORMS ARE STRUGGLING TO GET GOING IN OUR CWA. FINE WITH US...BUT STILL EXPECT TO SEE MORE NUMEROUS AND POSSIBLY SEVERE STORMS SE INTO THIS EVENING ALONG AND AHEAD OF SLOW-MOVING COLD FRONT. FEISTY UPPER TROF AND ASSOCIATED MID-LEVEL FORCING WILL MOVE OVER COOL/STABLE LOW-LEVEL AIR. SO DESPITE COOLING AND DESTABILIZATION ALOFT...MAIN EFFECTS OF THE LIFT EXPECTED TO BE LIMITED TO A FEW MORE SHOWERS OR PATCHY -RA/DZ INTO THIS EVENING ACROSS E ZONES. W TO E CLEARING EXPECTED TO BE RAPID BY 06Z PER STRONG SUBSIDENCE PROGGED WITH THE WAVE. THEREAFTER SHOULD BE A COUPLE VERY NICE DAYS MON-TUE...AS SURFACE HIGH SETTLES OVER AREA WITH COOL DRY AIR AND CLEAR OR MOSTLY CLEAR SKIES. UPDATE ON DAYS 3-7...12Z AVN HAS THROWN A MONKEY WRENCH INTO THE WORKS BY SPEEDING UP THE COOLER AIR EVEN MORE THAN ITS PREVIOUS RUNS...NOW BRINGING THE FRONT INTO THE AREA ON THU. WE WILL BRING DOWN THE TEMPS THU AND THU NIGHT FROM OUR EARLIER ISC GRIDS...AND RATHER THAN PLAYING THE DRYLINE VS COLD FRONT VS WHATEVER...WILL GO WITH MORE GENERIC 30-50 POPS AREAWIDE THU THRU FRI. DAYS 3-7 /WED-SUN/...PATTERN REMAINS PROGRESSIVE THRU LATE WEEK... BUT MAIN QUESTION IS HOW PROGRESSIVE. HPC JUSTIFIABLY LEANS TOWARD SLOWER SOLUTIONS BEING OFFERED CONSISTENTLY BY ECMWF AND AVN ENSEMBLES. DEVELOPMENT OF A LATE-SEASON CLOSED SYSTEM OVER NEW ENGLAND USUALLY IS A GOOD ARGUMENT FOR SLOWING THINGS DOWN UPSTREAM. BUT...LATEST AVN AND ETA ARE IN VERY GOOD AGREEMENT KEEPING THE CENTRAL U.S. RIDGE MOVING E...TO NEAR 100W TUE NIGHT AND E OF AREA BY WED. GENERAL TROFING SETS UP IN THE SW BY THAT TIME ON VIRTUALLY ALL MODELS. STILL SOME QUESTION OF SPEED OF GULF MOISTURE RETURN FOLLOWING THE EARLY-WEEK COOL/DRY INTRUSION...BUT THIS TIME OF YEAR IT USUALLY FINDS A WAY. WE WILL INTRODUCE CHANCE POPS IN THE W WED FOR POSSIBLE DRYLINE ACTION...THEN SPREAD THEM E THU-FRI AS SLOW PROGRESSION CONTINUES ALOFT AND TROFING MOVES INTO OR TOWARD THE PLAINS. HI-LAT PATTERN BECOMES MORE BLOCKY BY FRI WITH VORTICES OVER HUDSON BAY AND GULF OF AK..WITH RIDGING IN BETWEEN OVER W CANADA. THIS FAVORS A FASTER VERSION OF THE LATE-WEEK COLD FRONT...SO WE WOULD RATHER NOT SLOW DOWN THE FRONT AS MUCH AS HPC HAS DONE ON THEIR MANUAL PROGS. WE WILL BRING IN THE COOLER AIR FRI...AND KEEP NEXT WEEKEND DRY AS FULL-LAT RIDGING ALOFT MOVES TO HIGH PLAINS OR ABOUT 105W BY SAT. THIS CHANGE NECESSITATES LOWERING THE TEMPS CONSIDERABLY FRI...THEN WARMING THEM BACK UP BY SUN. PRIOR TO THAT...THIS DOES NOT LOOK LIKE A PARTICULARLY WARM PATTERN UNLESS THE DRY LINE SNEAKS INTO THE W ZONES. THUS WE WILL BRING DOWN THE TEMPS WED AS WELL...MORE IN LINE WITH GUIDANCE HIGHS. FCSTID = 24 OKC 50 72 50 78 / 20 0 0 0 HBR 50 75 50 80 / 10 0 0 0 SPS 52 74 52 80 / 20 0 0 0 GAG 43 73 44 78 / 0 0 0 0 PNC 48 73 48 78 / 20 0 0 0 DUA 55 72 50 78 / 70 0 0 0 .OUN... OK...NONE TX...NONE
In the hours before
Special weather statement, May 12, 12:00 PM CDT, 5 hours 44 minutes before
OKZ004>048-050>052-TXZ083>090-122100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN MAY 12 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS SOUTHEASTERN PORTIONS OF OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM HOLDENVILLE TO
TO DAVIS TO THE RED RIVER 20 MILES WEST OF MARIETTA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH MIDNIGHT.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL
AND DAMAGING WIND GUSTS TO 60 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH MIDNIGHT.
DISCUSSION...
A COLD FRONT CONTINUES TO MOVE SOUTHEAST AND BY MID AFTERNOON WILL
HAVE MOVED THROUGH ALL OF THE AREA EXCEPT FOR PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA. AHEAD OF THE FRONT...THE ATMOSPHERE
WILL BECOME MODERATELY UNSTABLE AS TEMPERATURES WARM INTO THE LOWER
80S. CONVERGENCE ALONG THE FRONT AND LIFT FROM A STRONG UPPER AIR
DISTURBANCE MAY RESULT IN THUNDERSTORM DEVELOPMENT NEAR AND ALONG THE
FRONT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
COLD FRONT.
BEHIND THE FRONT...THE ATMOSPHERE REMAINS MODERATELY UNSTABLE ABOVE
THE COLD FRONT AND ELEVATED THUNDERSTORMS WILL STILL BE POSSIBLE THIS
AFTERNOON. THERE IS A SMALL CHANCE THAT ANY THUNDERSTORMS THAT
DEVELOP NORTH OF THE FRONT MAY PRODUCE SMALL HAIL... BUT SEVERE
WEATHER IS NOT EXPECTED.
THREAT TABLE...
VALID THROUGH 700 AM CDT MON MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.Local storm report, May 12, 5:18 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT SUN MAY 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 4 W PAULS VALLEY OK .88 INCH HAIL
05/12/02 GARVIN REPORTED BY NWS COOP
OBSERVER
0517 PM 2 W PAULS VALLEY OK .75 INCH HAIL
05/12/02 GARVIN PUBLIC REPORT
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 45 min |
| May 12, 5:00 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 45 min |
| May 12, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 47 min |
| May 12, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 49 min |
| May 12, 6:17 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray | 43 min |
| May 12, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.